Alert archive / Minnesota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 19, NWS La Crosse, WI

May 1, 2001Dodge County, Mower County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at May 1, 2001, 5:43 PM CDT for Dodge County, Mower County, Minnesota. It was in force for 62 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 1, 2001, 5:43 PM CDT (22:43 UTC)
Expired
May 1, 2001, 6:45 PM CDT
In force
62 min
Issued by
NWS La Crosse, WI
Area
Whole counties

Counties Dodge County, MN, Mower County, MN

The radar

The Minneapolis radar (KMPX), 127 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 1, 6:30 PM CDTThunderstorm Wind 52 EMantorville, MN
May 1, 6:50 PM CDTHail 0.75West Concord, MN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 1, 3:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.7 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2001-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2001-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
771 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 012244
SVRLSE

MNC039-099-012345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
543 PM CDT TUE MAY 1 2001

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MOWER COUNTY IN SOUTHEAST MINNESOTA
  DODGE COUNTY IN SOUTHEAST MINNESOTA

* UNTIL 645 PM CDT

* AT 543 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 26 MILES WEST OF DODGE CENTER TO 
  21 MILES SOUTHWEST OF AUSTIN...MOVING EAST AT 35 TO 40 MPH.

* THE SEVERE THUNDERSTORMS ARE EXPECTED TO BE...
  NEAR AUSTIN AND CLAREMONT AT 600 PM CDT...
  NEAR BROWNSDALE AND DODGE CENTER AT 610 PM CDT...  

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT TUESDAY EVENING
FOR NORTHEASTERN IOWA AND SOUTHEAST MINNESOTA AND NORTHWESTERN
WISCONSIN.

$$

RIECK

LAT...LON 4412 9358 4344 9355 4353 9261 4414 9280

9

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 2:35 PM CDT, 3 hours 8 minutes earlier.

Area forecast discussion, May 1, 2:35 PM CDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
235 PM CDT TUE MAY 1 2001

MAIN FORECAST FOCUS IS ON SEVERE POTENTIAL THIS EVENING...THEN ON
RAIN CHANCES THROUGH THE REMAINDER OF THE FORECAST. TEMPERATURE
TRENDS ARE ALSO OF CONCERN.

LATEST SURFACE ANALYSIS SHOWS LOW PRESSURE CENTER OVER SOUTHERN
MANITOBA...WITH COLD FRONT FROM EXTREME WESTERN MN DOWN INTO
NORTHEAST NEBRASKA.  TEMPERATURES AHEAD OF THE BOUNDARY WARMING
NICELY...WITH GOOD DROPS BEHIND.  DEWPOINTS ARE UP INTO THE MIDDLE
60S FROM WESTERN IA UP INTO SOUTH-CENTRAL MN. VISIBLE SATELLITE
IMAGERY SHOWING A LITTLE CUMULUS TRYING TO FIRE ON THE BOUNDARY...
WHICH SHOULD BE THE BEGINNINGS OF A LINE OF THUNDERSTORMS LATER THIS
AFTERNOON AS IT TAPS THIS MOISTURE.

STILL LEANING TOWARD THE ETA SOLUTION FOR THE BULK OF THE FORECAST...
ALTHOUGH AVN APPEARS TO BE MORE REASONABLE LATE...AND INTO THE
EARLY EXTENDED PERIOD.  IMPRESSIVE WAVE SEEN IN VAPOR IMAGERY OVER
SOUTHEAST SASKATCHEWAN EARLY THIS AFTERNOON...WITH NOSE OF UPPER
JET ENERGY PUNCHING ACROSS ND.  THE WAVE SPINS UP A DEEPENING TROUGH
OVER SOUTHERN CANADA TONIGHT...SENDING RIPPLES OF ENERGY ACROSS
MN AND FORECAST AREA.  THIS WILL HELP DRIVE THE FRONT ACROSS MN AND
INTO WI BY WEDNESDAY MORNING...BUT THE SOUTHERN END OF THE FRONT
WILL MOVE MUCH SLOWER...HANGING UP ACROSS IA.

LINE OF STORMS SHOULD FIRE ON BOUNDARY LATE THIS AFTERNOON...WITH
CAPES UP OVER 2000 J/KG.  GOOD SHEAR FOR ORGANIZED CONVECTION...AND
THERE IS THE POSSIBILITY FOR ROTATING STORMS WITH HELICITY NEAR OR
ABOVE 300 OVER FORECAST AREA.  HAVE MAINTAINED SEVERE WORDING IN
ZONES FOR THE EVENING HOURS...WITH HAIL AND DAMAGING WINDS THE
PRIMARY THREATS.  SLOWING NATURE OF FRONT AS IT LOSES ITS PUSH MAY
ALLOW RAIN TO LINGER INTO WEDNESDAY.  THINKING DENSITY OF COOL AIR
WITH RAIN MAY DRIVE THE BOUNDARY FARTHER SOUTH...BUT CAN'T
COMPLETELY RULE OUT THE ETA POSITION.  THUS HAVE MAINTAINEDa POPS.
WITH BOUNDARY HANGING OUT NEARBY INTO THURSDAY...AND ANOTHER WAVE
EJECTING INTO THE AREA...HAVE MAINTAINED RAIN CHANCES INTO THURSDAY
AND THURSDAY NIGHT AS WELL.

.LSE...NONE.

WELVAERT

In the hours before

Special weather statement, May 1, 11:50 AM CDT, 5 hours 53 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-011700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1150 AM CDT TUE MAY 1 2001

HAZARD - SEVERE THUNDERSTORMS WITH THE POSSIBILITY OF DAMAGING
WINDS AND LARGE HAIL.

TIMING - THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE INTO
SOUTHEAST MINNESOTA...WEST CENTRAL WISCONSIN...AND NORTHEAST IOWA
AFTER 5 PM. THUNDERSTORMS WILL PROGRESS TO THE EAST INTO CENTRAL AND
SOUTHWEST WISCONSIN DURING THE EVENING HOURS.

LOCATION - ALL OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND
SOUTHWEST INTO CENTRAL WISCONSIN. WITHIN THIS AREA...A MODERATE RISK
FOR SEVERE WEATHER IS EXPECTED ALONG AND WEST OF A ROCHESTER TO
CHARLES CITY LINE.

DISCUSSION - A COLD FRONT WILL MOVE ACROSS THE UPPER MIDWEST LATE
THIS AFTERNOON AND EVENING. MOISTURE FROM OVERNIGHT RAINS...AND AIR
WARMING INTO THE LOWER 80S...WILL COMBINE TO PRODUCE A FAIRLY
UNSTABLE ATMOSPHERE. THUNDERSTORMS SHOULD DEVELOP ALONG AND AHEAD OF
THE FRONT LATE THIS AFTERNOON AND EARLY THIS EVENING. THE LOW LEVEL
WIND PROFILE WILL BE SUFFICIENT TO SUPPORT THE DEVELOPMENT OF A FEW
SUPERCELLS EARLY IN THzE EVENT...BUT SHOULD THEN ORGANIZE INTO A
SQUALL LINE WITH DAMAGING WINDS BEING THE MAIN THREAT.

SPOTTER INFORMATION - WIDESPREAD SPOTTER ACTIVATION IS ANTICIPATED
THIS EVENING.

RIECK/NELSON
Special weather statement, May 1, 4:15 PM CDT, 1 hour 28 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-020300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
415 PM CDT TUE MAY 1 2001

HAZARD - SEVERE THUNDERSTORMS...PRODUCING LARGE HAIL AND DAMAGING
WINDS. TORNADOES ALSO POSSIBLE.

TIMING - THUNDERSTORMS HAVE QUICKLY DEVELOPED OVER WESTERN AND
CENTRAL IOWA...ALONG A COLD FRONT WHICH RAN FROM CENTRAL MINNESOTA
INTO WESTERN IOWA. THE STORMS WILL MOVE INTO SOUTHEAST MINNESOTA AND
AND NORTHEAST IOWA BY 6 PM....AND WESTERN WISCONSIN TOWARD 7 PM.

LOCATION - ALL OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND
SOUTHWEST INTO CENTRAL WISCONSIN. WITHIN THIS AREA...A MODERATE RISK
FOR SEVERE WEATHER IS EXPECTED ALONG AND WEST OF A ROCHESTER
MINNESOTA TO CHARLES CITY IOWA LINE.

DISCUSSION - A COLD FRONT...MOVING ACROSS THE UPPER MIDWEST THIS
EVENING...WILL CONTINUE TO TRIGGER A LINE OF SHOWERS AND
THUNDERSTORMS. ISOLATED SUPERCELLS WILL ALSO BE POSSIBLE. AMPLE
INSTABILITY AND A FAVORABLE WIND PROFILE SUPPORT LARGE HAIL
FORMATION...ALONG WITH THE CHANCE FOR DAMAGING WINDS. TORNADOES WILL
ALSO BE POSSIBLE.

SPOTTER INFORMATION - WIDESPREAD SP?OTTER ACTIVATION IS ANTICIPATED.

RIECK

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 6:45 PM CDTSevere Thunderstorm WarningARXDodge30 min
May 1, 6:55 PM CDTSevere Thunderstorm WarningARXMower65 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.